West Virginia, 2019

Flood in West Virginia, February 13, 2019

February 13, 2019 · NWS LWX · 1 event in 1 county or zone

Moderate rain in the Opequon Creek basin caused minor flooding on February 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moderate rain in the Opequon Creek basin caused minor flooding on February 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 8:06 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 8:06 PM EST, 4 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
806 PM EST Tue Feb 12 2019

.SYNOPSIS...
Low pressure and its associated cold front will
pass through the area late tonight. High pressure will build
south of the area Thursday. Another cold front will cross the
area late Friday.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Low pressure will move northeastward through the eastern Great
Lakes through tonight with its attendant cold front crossing the
area overnight. For most locations, widespread light to
moderate rain and drizzle will continue to move across the
region out ahead of the front. The exception will be portions
of central/western Maryland and eastern WV where temperatures
remain near or below freezing in the sheltered valleys and mid-
elevations. There, the Winter Storm Warnings were extended
until 11 PM. Also watching some convective elements developing
across central VA and southern MD, where some bursts of heavy
rain and even some gusty winds are possible. A weak convective
fine line is also possible, as currently being shown by the HRRR
and members of the HREF.

Partial clearing and increasing winds are expected overnight
following frontal passage with gusts up to about 30 mph. The
exception is over the higher elevs where 850 mb winds are
expected to increase substantially and may be able to mix down
more easily. There is potential for up to 50 kt winds at the
highest elevations of Grant and western Pendleton Counties where
850 mb winds are fcst to peak at 60 knots. This combined with
all the ice that has accumulated on trees the past two days may
cause significant tree damage and power lines to come down.

Some upslope snow showers are also expected to develop towards
morning along/near the Allegheny Front.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Windy and mainly dry Wednesday under a tight pressure gradient.
The exception will be some upslope snow showers along/near the
Allegheny Front with a light accumulation likely. It's also
possible some snow showers/flurries make it downwind of the
mountains across eastern WV and northern Maryland as suggested
by NAM12 Snow Squall Parameter and >2 Froude numbers. Most
gusts should stay in the 35 to 40 mph east of the Blue Ridge
with 50-60 mph at the highest elevations. Dry Wed night through
Thu evening with rain chances increasing again late Thu night
ahead of another low pressure moving through the Great Lks.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Overall, a potentially active long term period, characterized by
high forecast uncertainty.

A trough and associated area of low pressure will track across the
Great Lakes on Friday. The area of strongest forcing for ascent will
be displaced off to our north, so very little precipitation is
expected as the system passes to our north. High temperatures on
Friday will max out in the mid-upper 50s. We'll have a largely dry
cold frontal passage Friday evening, which will allow cooler air to
filter back into the area Friday Night.

Beyond Friday Night, forecast confidence decreases. Many of the
deterministic models (12z GFS, 06z FV3, 12z Euro) produce a period
of snow during the day Saturday ahead of an approaching mid-level
shortwave/within the poleward exit region of a zonally elongated
upper jet stretching across the CONUS. However, this solution
doesn't have much support from the EPS and limited support from the
GEFS.

Then on Sunday, the deterministic guidance has another round of snow
across the region as a second shortwave approaches from the Ohio
Valley. The GFS is currently the most aggressive in producing snow,
but the FV3 and Euro produce at least some snow as well. Again,
there is lesser (but non-zero) ensemble support for a snow event.
The pattern evolution as a whole is quite complex across the CONUS
leading up to the event, so uncertainty is still high. Drier
conditions are expected on Monday as high pressure starts to build
in from the northwest.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
IFR/LIFR conditions through 06Z tonight in rain and drizzle.
Cigs lifting rapidly after 06Z with frontal passage. Becoming
breezy with gusts up to 25 kt. Stronger winds tomorrow under
better mixing with gusts up to around 30 kt.

A few showers on Friday could produce brief and intermittent sub-VFR
conditions. Moving into the weekend, the pattern looks active, but
forecast uncertainty remains high.

&&

.MARINE...
Winds will strengthen tonight and tomorrow as they veer from NE
to WSW overnight. Gale Warning issued for upper Chesapeake Bay
waters and upper Potomac through tomorrow.

A cold front crossing the waters Friday will likely bring SCA gusts.
Winds relax Friday Night and stay low through the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory from 4 AM to 6 PM EST Wednesday for MDZ501-502.
     Winter Storm Warning until 11 PM EST this evening for MDZ003-
     004-501-502.
VA...Wind Advisory from 4 AM to 6 PM EST Wednesday for VAZ025-026-
     503-504-507-508.
WV...Wind Advisory from 4 AM to 6 PM EST Wednesday for WVZ050-055-
     503-504-506.
     Winter Storm Warning until 11 PM EST this evening for WVZ050-
     051-503-504.
     High Wind Warning from 4 AM to 6 PM EST Wednesday for WVZ501-
     502-505.
MARINE...Small Craft Advisory from 3 AM to 6 AM EST Wednesday for
     ANZ530>532-538>540.
     Gale Warning from 6 AM to 6 PM EST Wednesday for ANZ530>532-
     535-538>540.
     Small Craft Advisory from 3 AM to 6 PM EST Wednesday for
     ANZ533-534-537-541>543.
     Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
     ANZ536.

&&

SYNOPSIS...LFR
NEAR TERM...MM/LFR
SHORT TERM...MM/LFR
LONG TERM...KJP
AVIATION...MM/LFR/KJP
MARINE...MM/LFR/KJP
Hazardous weather outlook, Feb 12, 10:40 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1040 PM EST Tue Feb 12 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1040 PM EST Tue Feb 12 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind damage and power outages are possible Wednesday, especially
in areas where ice and snow has recently accumulated on trees and
power lines.

A Gale Warning is in effect for the northern Chesapeake Bay
and upper tidal Potomac River Wednesday.

There is a slight winter storm threat Saturday and Sunday due to
multiple areas of low pressure. If these threats materialize,
there could be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1040 PM EST Tue Feb 12 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Wind Advisory is in effect for the Potomac and Allegheny
Highlands, the Blue Ridge Mountains and western Maryland late
tonight, and a High Wind Warning is in effect late tonight for
Grant and western Pendleton Counties in West Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The High Wind Warnings and Wind Advisories continue through
Wednesday afternoon. Wind damage and power outages are possible
elsewhere, especially where snow and ice has recently accumulated
on trees and power lines.

There is a slight winter storm threat Saturday and Sunday due to
multiple areas of low pressure. If these threats materialize,
there could be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

In the hours before

Local storm report, Feb 12, 6:20 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FREEZING RAIN    1 NNW SABILLASVILLE     39.72N  77.47W
02/12/2019  E0.37 INCH       FREDERICK          MD   COCORAHS

&&

EVENT NUMBER LWX1902447

JMG
Local storm report, Feb 12, 7:24 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FREEZING RAIN    FROSTBURG               39.65N  78.92W
02/12/2019  M0.50 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1902448

MM
Local storm report, Feb 12, 8:05 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             COCKEYSVILLE            39.48N  76.64W
02/12/2019  M4.5 INCH        BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1902449

JMG
Local storm report, Feb 12, 8:13 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FREEZING RAIN    3 SSE BLOOMERY          39.21N  77.80W
02/12/2019  M0.40 INCH       JEFFERSON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1902450

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkeley

When
February 13, 12:08 AM EST to 10:45 AM EST
Where
Berkeley County, 2.25 mi WSW of Vanclevesville to 0.49 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.420, -77.940

The USGS stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage during the indicated period. The peak level of 10.74 feet occurred at 5:15am. Golf Course Road and Douglas Grove Road were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801108.